Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 183, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 14, 1997, 6:58 PM CDT for Howell County, Missouri. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 14, 1997, 6:58 PM CDT (23:58 UTC)
- Expired
- Aug 14, 1997, 7:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Howell County, MO
The radar
The Springfield radar (KSGF), 144 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 7:38 PM CDT | Thunderstorm Wind | Moody, MO | Thunderstorm winds downed large tree limbs. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 12.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1052 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 150000 RRA SVRSGF MOC091-150045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 658 PM CDT THU AUG 14 1997 * SEVERE THUNDERSTORM WARNING FOR HOWELL COUNTY - SOUTH CENTRAL MISSOURI * UNTIL 745 PM CDT * SOME AREAS AFFECTED CAULFIELD POTTERSVILLE HOCOMO AND SOUTH FORK * AT 657 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER EASTERN OZARK COUNTY OR 15 MILES EAST OF GAINSVILLE AND WAS MOVING EAST AT 35 MPH. IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. RUNNELS/SCHMIDT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:29 PM CDT, 4 hours 29 minutes earlier.
Area forecast discussion, Aug 14, 2:29 PM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 228 PM CDT THU AUG 14 1997 FCST CONCERNS INCLUDE POPS AND TEMPS WARM FRONT WITH ITS ASSOCIATED AREA OF RAIN/THUNDERSTORMS WILL EXIT CWA BY 21Z. AIRMASS IS VERY MOIST SOUTH OF THIS FRONT WITH SUBTROPICAL PLUME OF DEEP MOISTURE RIGHT OVER AREA. SOME LOWER SC CLOUDS HAVE FORMED OVERHEAD AS DEW POINTS RISE INTO THE LOWER TO MID 70S SOUTH OF THE FRONT. MODELS AGREE IN OVERALL PATTERN NEXT FEW DAYS...BUT PREFER ETA HANDLING. ONE SHORT WAVE TO MOVE THRU PLAINS TONIGHT ACROSS NEBRASKA INTO IOWA. FRIDAY AND INTO THE WEEKEND WILL SEE UNUSUALLY STRONG 50H LOW AND TROF FORM NR US/CANADIAN BORDER. FOR TONIGHT...FOCUS SHIFTS TO WHAT DEVELOPS ALONG WELL DEFINED SFC TROF FROM CENTRAL NEBRASKA INTO CENTRAL KANSAS. TEMPERATURES WARMING TO NR 90 WITH DEW PTS NEAR 70 IN CNTRL KS ATTM. AS 50H SHORT WAVE MOVES THRU SOUTH DAKOTA/NEBRASKA EXPECT SOME THUNDERSTORMS TO FORM AND THEN MOVE EAST. QUESTION IS HOW MUCH LIFT AND HOW FAR SOUTH STORMS WILL FIRE. THINK BEST CHC OF ACTIVITY OVERNIGHT WILL BE TO OUR NORTH OVR NRN MO AND CNTRL/NRN KS...BUT WITH FCST AREA REMAINING IN DEEP SUBTROPICAL MOISTURE AND WITH 94O DEPICTION WILL LEAVE IN 30-40 POPS TONIGHT ACROSS CWA. ALSO 850 JET TO REMAIN IN THE 30-50 KT RANGE SENDING COPIOUS AMTS OF MOISTURE OUR WAY. FOR FRIDAY INTO SATURDAY...85H AND 70H TEMPS WARM AND AIRMASS IS VERY MOIST. SUBTROPICAL PLUME SHOULD SHIFT SLIGHTLY SOUTH AS 50H HEIGHT FALLS ENTER THE NRN PLAINS. NGM/ETA INDICATE DRYING OF 30H MOISTURE BY FRI EVENING...WITH LACK OF MUCH VERTICAL MOTION. BUT THETE-E AND CAPES ARE VERY HIGH OVER AREA AND 70+ DEW PTS...FEEL IT WOULD BE WISE TO LEAVE IN LOW POP FOR FRI AND SAT AFTERNOON AS SURFACE HEATING MAY IGNITE STORMS. SURFACE WINDS WILL INCREASE THROUGH THE PERIOD...WITH GUSTY WINDS TO 30 MPH POSSIBLE FRI AND SATURDAY. WITH PROMISE OF MORE SUN AND WARMER 85H TEMPS...WENT WITH WARMER FWC ON TEMPS. MY THOUGHTS FOR TONIGHT... JLN/SE KS...MO CLDY...30 CHC TSRA. LOW LOWER 70S. S 10-15. SGF/UNO...MO CLDY...30 CHC TSRA. LOW AROUND 70. S 10-15. AIZ/VIH....MO CLDY...40 CHC TSRA. LOW AROUND 70. S 10-15. CCF SGF BB 071/085 073/088 071 06333 JLN BB 073/087 073/090 073 06333 RIDDLE
In the hours before
Special weather statement, Aug 14, 1:00 PM CDT, 5 hours 58 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT THU AUG 14 1997 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...RAIN TO EXIT THE AREA BY MID AFTERNOON...BUT THERE IS A CHANCE FOR SCATTERED THUNDERSTORMS OVERNIGHT... THE FRONT THAT MOVED THROUGH THE AREA ON TUESDAY WAS MOVING BACK NORTH AS A WARM FRONT THROUGH THE AREA TODAY. THIS HAS CAUSED A LARGE AREA OF RAIN AND THUNDERSTORMS TO FORM AND MOVE ACROSS SOUTHEAST KANSAS AND SOUTHWEST AND CENTRAL MISSOURI. THIS BATCH OF RAIN WILL EXIT THE LAKE OF THE OZARKS AND SOUTH CENTRAL MISSOURI BY 4 PM. TOTAL RAINFALL AMOUNTS FROM THIS SYSTEM WILL AVERAGE ABOUT AN INCH. BEHIND THIS SYSTEM...THE CHANCE FOR RAIN HAS DECREASED. BUT MOISTURE WILL REMAIN IN THE ATMOSPHERE LATE THIS AFTERNOON AND TONIGHT SO THE CHANCE FOR SCATTERED SHOWER OR THUNDERSTORM RE-DEVELOPMENT CANNOT BE RULED OUT. IF THUNDERSTORMS DO FORM TONIGHT...THE ATMOSPHERE IS UNSTABLE ENOUGH SO THAT ISOLATED SEVERE WEATHER WILL BE POSSIBLE WITH THE BEST CHANCE WEST OF A JOPLIN TO WARSAW MISSOURI LINE. SPOTTERS ARE NOT EXPECTED TO BE ACTIVATED THIS AFTERNOON...BUT MAY NEED TO BE LATER TONIGHT IF THUNDERSTORMS DO FORM. RIDDLE
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 4:51 PM CDT | Severe Thunderstorm Warning | SGF | Stone | 49 min |
| Aug 14, 6:20 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 50 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.